Texas, 2017

Drought in Texas, November 21 to 30, 2017

November 21 to 30, 2017 · NWS FWD · 8 events in 8 counties and zones

After benefiting from a couple of years of above-normal rainfall, the most recent dry spell was enough to push several North Texas counties into severe drought status.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

After benefiting from a couple of years of above-normal rainfall, the most recent dry spell was enough to push several North Texas counties into severe drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 20, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 20, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1138 PM CST Mon Nov 20 2017

.AVIATION...
/06Z TAFs/

Moisture is beginning to creep back northward from the Gulf late
this evening on increasing low-level southwesterly winds. An
associated area of mainly VFR stratus across the Mid-Upper Texas
Coast is moving slowly northward, but rather veered flow around
925 mb should guide most of the better moisture/low CIGs to the
east of the TAF sites overnight. As a result, we've maintained a
VFR TAF at Waco, but we'll continue to monitor trends overnight as
there is an outside potential of some very brief MVFR CIGs/VSBYs
Tuesday morning as the western fringes of the better moisture
graze the airfield.

A cold front will move into the region Tuesday afternoon, and will
result in an initially weak north-northeast wind shift at the
Metroplex sites towards 21/20z, and a few hours later at Waco.
Stronger pressure rises will not push through until later on
Tuesday evening, at which point winds will increase to around 15
kts with some occasional gusts to around 25 kts overnight.
Moisture will be in short supply with this front, so precipitation
is not anticipated, although some virga and associated turbulence
under FL150 will be possible Tuesday afternoon and evening.

Carlaw

&&

.SHORT TERM... /Issued 320 PM CST Mon Nov 20 2017/
/Tonight/

Tonight will be warmer with a slight breeze. Within continued
northwest flow aloft, high clouds will stream across the region,
increasing in coverage overnight. Ahead of the cold front that
arrives on Tuesday, south winds of 5-10 mph will prevail at the
surface, but a southwest 30-40 kt low level jet will occur around
the H925 level. The atmosphere is expected to decouple overnight,
so the strongest winds will stay above the surface, but they will
advect warmer temperatures in the H925-850 layer.

The south winds at the surface will continue to bring some
moisture northward. Dewpoints will increase into the 40s across
most of the region by 6 am Tuesday morning, and this will aid in
the warmer overnight lows in the 40s and around 50 degrees.
Some light fog may occur with this moisture advection across
parts of Central Texas, but it's more likely we will see a low
cloud deck across our southern and southeastern counties. In
addition, a few sprinkles are possible in an area from Cameron to
Palestine, but did not include this mention in the worded
forecast.

JLDunn

&&

.LONG TERM... /Issued 320 PM CST Mon Nov 20 2017/
Unseasonably strong ridging near Baja will amplify through midweek,
resulting in northerly upper flow above Texas. This will maintain a
consistent supply of autumn cold fronts, the next of which will
arrive on Tuesday, which will bring an end to our warming trend. The
previous front on Saturday effectively scoured the Gulf, and the
moisture return in advance of Tuesday's front will be insufficient
for any precipitation. NAM guidance continues to hint at some
postfrontal rain in our southeastern zones, but the moisture profile
and the flow above the frontal layer doesn't seem to support this.
As a result, we'll keep the forecast dry.

A chilly north wind will continue Wednesday morning when
temperatures dip into the 30s and 40s. High clouds may be dense
enough to limit sunshine and keep temperatures in the 50s regionwide
Wednesday afternoon. The surface high will finally transit the
region Wednesday night, and where its axis coincides with the
predawn hours, low-lying spots may see brief freezing temperatures.

The upper ridge to our west will deamplify late in the week as a
potent shortwave races through the northern tier of states, but
northwest flow will remain above our heads. This could help a weak
frontal boundary to move into North Texas on Thanksgiving Day, but
even if it were to invade, it shouldn't significantly impact
temperatures. High temperatures Thursday will be near normal along
and east of the I-35 corridor, generally in the 60s. The greater
potential for temperatures in the 70s will be west of the I-35
corridor. While this may appear unusually warm for Thanksgiving,
Central Texas sees at least 70F on Turkey Day more than 40% of the
time. In the Dallas/Fort Worth area, 70s or 80s occur on
Thanksgiving almost a third of the time.

Another weak front will arrive on Saturday, but mild temperatures
will prevail throughout the holiday weekend. The upper ridge will
slide east early next week, and the unseasonably warm weather will
continue. Although the occasional front will remind us of the
season, above normal temperatures and below normal precipitation
are projected to dominate into early December.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  68  42  58  40 /   0   0   0   0   0
Waco                48  72  44  61  37 /   5   0  10   0   0
Paris               41  65  38  55  35 /   5   0   0   0   0
Denton              44  67  37  57  37 /   0   0   0   0   0
McKinney            44  67  39  57  35 /   0   0   0   0   0
Dallas              49  68  42  58  40 /   0   0   0   0   0
Terrell             45  68  41  58  36 /   5   0   5   0   0
Corsicana           46  70  44  59  38 /   5   0  10   0   0
Temple              47  72  44  62  38 /   5   0  10   0   0
Mineral Wells       42  68  38  59  37 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/90
Hazardous weather outlook, Nov 20, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
322 PM CST Mon Nov 20 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
322 PM CST Mon Nov 20 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Cooke

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions entered the southern part of Cooke County around November 21 and expanded to include the rest of the county through the end of the month.

Drought, Grayson

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe drought conditions entered the southern part of Grayson County around November 21 and expanded to include the rest of the county through the end of the month.

Drought, Fannin

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe drought developed county-wide around November 21st and remained in place through the end of the month.

Drought, Lamar

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe drought developed county-wide around November 21st and remained in place through the end of the month.

Drought, Delta

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe drought conditions developed across the northern part of the county around November 21, then spread to the rest of the county through the end of the month.

Drought, Hunt

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe drought conditions developed across the northern part of the county around November 21, then spread to the rest of the county through the end of the month.

Drought, Collin

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe drought conditions developed across the northern part of the county around November 21, then spread to the rest of the county through the end of the month.

Drought, Denton

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe drought conditions developed across the northern part of the county around November 21, then spread to the rest of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727724, 727725, 727726, 727727, 727728, 727729, 727730, 727731.